Reassurance needed Reminyl

Discussion in 'ARCHIVE FORUM: Support discussions' started by JennyT, Feb 7, 2007.

  1. JennyT

    JennyT Registered User

    Jan 20, 2007
    7
    Hi everybody,

    I find this forum a great comfort but I do need a little more at the moment. My mum has been taking Reminyl for 16 days now and she has been feeling dizzy and seems to have more trouble with some things like getting out of the car or chair and walking. I rang the prescribing nurse yesterday to report thses symptoms and she advised to stop taking the Reminyl so that they could see they were down to these drugs. Her thoughts were that if the sypmtoms stopped then she would try another drug (Aricept) if they didn't stop we would have to look for other causes.

    My mum, Me & my Dad are so undecided on whether to stop taking them as its seems we have gone through 16 days and are near the point were they increase the dosage and hopefully have some good effects. Obviously I don't want my mum to feel dizzy but after reading in this forum that some people have had so much worse reactions it seems sensible to carry on. I've also read somewhere the symptoms can last up to 3 weeks and should then subside.

    My feelings are that we should persevere until the time when they intend to increase the dosage and if she is still having unpleasant side effects then we should think about stopping altogether or trying something else.

    I would be really appreciative if people could let me know what they think and I've there experiences with Reminyl and if they had side effects and how long these lasted.

    Thanks in advance
    JennyT
     
  2. JennyT

    JennyT Registered User

    Jan 20, 2007
    7
    Thanks for your speedy reply.

    I have asked the dispensing nurse her advice and as I wrote she said stop taking them. I'm not sure that we can just talk to a doctor and at the end of the day its not their relative and therfore they do not understand the whole problem.

    I would still like to hear of others reactions to Reminyl and how long the side effects lasted.

    Thanks again for your reply,
    JennyT
     
  3. angiec

    angiec Registered User

    Feb 7, 2007
    2
    Chippenham
    Hi, my Mum has been taking reminyl for a month or so and was having really bad dizzyness and sickness, it turns out she was overdosing herself to get 'better' quicker. We now have to give her the drug each day and keep them ourselves and she seems much better.:eek:
     
  4. Skye

    Skye Registered User

    Aug 29, 2006
    17,000
    SW Scotland
    Hi JennyT

    My husband has been on reminyl for seven years. He has had no adverse reaction, and in fact I noticed an improvement by the end of the first week. I put the fact thet his deterioration has been so slow down to his being given the drug from day 1.

    BUT it doesn't agree with everyone. You should keep a diary of your mum's reactions for a few weeks, and discuss them with your consultant. If it's not agreeing with her, it may be doing more harm than good.

    Good luck,
     
  5. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    #5 Nebiroth, Feb 8, 2007
    Last edited: Feb 8, 2007
    Indeed. It may be that the side-effects are not so severe in which case you might be told to persist in the hope that they will go away once the patient becomes acclimatised to the drug. Or it may be possible to adjust the dosage to reduce the effects by, for example, taking two smaller doses a day rather than one larger one. Alternatively, they might consider changing to one of the other drugs - Aricept or Exelon - to see if they are better tolerated.

    My Dad had no problems at all with Aricept which we were told is the one that is least likely to cause side-effects. There may be particular reasons why in your case Reminyl was thought to be a better choice.

    My Dad is just changing to Exelon which the consultant feels more suited to his needs and we've been told that this one is more likely to cause side-effects - although, because Dad has been on the similar Aricept for nearly a year, this is less likely.

    In any case it sounds as though you need to discuss it with whoever prescribed Reminyl. I would have thought that would be someone like a consultant rather than a nurse.
     
  6. JennyT

    JennyT Registered User

    Jan 20, 2007
    7
    Well after tearing our hair out over the decision whether to stop talking the Reminyl or not we decided to stop them on Sunday (yesterday) as my mum was still feeling dizzy and was having trouble moving around.

    She has been feeling better since and was a lot stronger again (she could get herself out of chairs etc). Of course now she's not taking the Reminyl we've no chance of her improving from this state.

    Lets hope she fairs better on Aricept.
    Thanks to everyone for your replies.
    JennyT
     
  7. Gwyneva

    Gwyneva Registered User

    Feb 11, 2007
    8
    Re drugs changes

    Hi Jenny

    I hope it goes well with your mum now she's stopped the "dizzy drug" (forgotten the name) We've found with mum that the doctors often have to experiment a bit - as each person does react differently, and it takes a few tries to find the right combination. I hope she gets on to Aricept and finds it works - if it does it can be wonderful! With love, Gwyneva
     
  8. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,652
    Kent
    Hi Jenny.

    When my husband was first diagnosed he was given Reminyl. He had very dramatic side effects in the form of hallucinations and hearing voices. We persevered for 5 weeks, but the side effects increased.

    He was then tried with Aricept, with exactly the same side effects. Aricept was discontinued after 11 days.

    A few months later, when he saw the consultant, out of desperation, he asked if he could have another trial of either of the drugs. The consultant refused, saying if my husband had just had headaches, nausea or dizziness as side effects, he would consider it worth trying again, but because of the hallucinations, he thought it would be too dangerous.

    I am only writing from my own experiences. I have no medical training and am certainly not giving you advice. I just hope this information will help you accept the decisions of your mother`s doctors.

    Please let us know how your mother gets on.

    Love Sylvia x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.